Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2008, 4:21 PM CDT for Plymouth County, Woodbury County, Iowa; Union County, South Dakota; Dakota County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 4:21 PM CDT (21:21 UTC)
- Expired
- May 6, 2008, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:37 PM CDT | HAIL 0.75 | 1 Wnw North Sioux City, SD | PENNY SIZED HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 062121
SVRFSD
IAC149-193-NEC043-SDC127-062200-
/O.NEW.KFSD.SV.W.0029.080506T2121Z-080506T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT TUE MAY 6 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
SOUTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA
SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 500 PM CDT
* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF JEFFERSON...OR NEAR PONCA...
MOVING EAST AT 43 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SIOUX CITY AROUND 435 PM CDT...
HINTON AROUND 445 PM CDT...
MERRILL AROUND 450 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4252 9603 4246 9672 4250 9673 4252 9672
4252 9663 4254 9663 4262 9673 4265 9669
4276 9609
TIME...MOT...LOC 2121Z 261DEG 37KT 4257 9661
$$
082 follow-up statements
000
WWUS53 KFSD 062143
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT TUE MAY 6 2008
SDC027-062151-
/O.CAN.KFSD.SV.W.0030.000000T0000Z-080506T2200Z/
CLAY SD-
441 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
THE STORM HAS EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4306 9659 4303 9664 4304 9666 4302 9673
4299 9680 4325 9682 4325 9658 4322 9657
4321 9648 4309 9646
TIME...MOT...LOC 2141Z 255DEG 35KT 4307 9664
$$
SDC083-127-062200-
/O.CON.KFSD.SV.W.0030.000000T0000Z-080506T2200Z/
LINCOLN SD-UNION SD-
441 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN UNION AND SOUTHEASTERN LINCOLN COUNTIES...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES EAST OF BERESFORD...OR NEAR
BERESFORD...MOVING EAST AT 40 MPH.
AT 429 PM CDT A TRAINED SPOTTER REPORTED PENNY SIZE HAIL IN
BERESFORD WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4306 9659 4303 9664 4304 9666 4302 9673
4299 9680 4325 9682 4325 9658 4322 9657
4321 9648 4309 9646
TIME...MOT...LOC 2141Z 255DEG 35KT 4307 9664
$$
JM000
WWUS53 KFSD 062159
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT TUE MAY 6 2008
IAC149-193-NEC043-SDC127-062209-
/O.EXP.KFSD.SV.W.0029.000000T0000Z-080506T2200Z/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-UNION SD-
459 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...
NORTHWESTERN DAKOTA...NORTHWESTERN WOODBURY AND SOUTHWESTERN PLYMOUTH
COUNTIES WILL EXPIRE AT 500 PM CDT...
THE STORM HAS EXITED THE WARNED AREA.
ADDITIONAL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DIME SIZED
HAIL OR SMALLER THROUGH 600 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4252 9603 4246 9672 4250 9673 4252 9672
4252 9663 4254 9663 4262 9673 4265 9669
4276 9609
TIME...MOT...LOC 2159Z 265DEG 42KT 4257 9610
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 PM CDT, 51 minutes earlier.
Area forecast discussion, May 6, 3:30 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 6 2008 .DISCUSSION... HAIL AND HIGH WIND BOW ECHO COMPLEX EXPCD TO MOVE EWD FM FAR SERN SD THRU NWRN IA THRU EARLY TNGT...WITH SCT SHRA/TSRA ELSEWHERE. SOME REDEVELOPMENT STILL EXPCD AHEAD OF CDFNT MOVG FM CNTRL SD THRU EVE...BUT RESPONSIBLE SHORT WAVE SHOULD PUSH MOST EVERYTHING EAST OF AREA BY MIDN. CDFNT MOVG SEWD OVR CWA DURG NGT WILL BE FLWD BY NWLY FLOW OF COOLER AIR AND ASSCD SC DECK...BUT AIR MASS BECOMES RATHER DRY TO THE NORTH. SC DECK SHOULD AFFECT MAINLY NRN TO ERN CWA...BUT SHOULD NOT BE TOO WDSPRD OR SOLID. WITH PCPN OUT FOR WED WE SHUD FACE A DRY DAY WITH PTCLDY SKIES AND TEMPS WHICH ARE SEASONBLY COOL...BREEZY CONDS ADDING TO THE COOL FEELING ESPLY E...BUT STILL NOT BAD GIVEN SOME REALLY COOL TEMPS THIS SPRING. WE THEN AWAIT THE NEXT SYS MOVG IN FROM THE W LATE WED NGT AND THU. ADVANCE OF THIS SYS OVER AREA WILL APPARNTLY BE FAIRLY SLOW AFTER MORE RPD DVLPMNT OVER THE FAR WRN PART OF FCST AREA. THRU THU BEST RAIN POTENTL WILL BE OUT W...MOVG ITO THE E THU NGT. ECMFW AGN THE MOST BULLISH ON THIS SYS BUT GFS AND NAM NOT BAD. AM HOLDING OUT ON POPS A LTL DUE TO TIMING ISSUES BUT SUSPECT BY ERY MRNG FCST WE WILL BE ABLE TO GO WITH SOME LIKELIES...AT LEAST. HALF DECENT UPPER SUPPORT WILL COMBINE WITH EXCELLENT THERMAL LIFT POTENTL. ENUF MOISTR SHUD BE AVBL FOR DECENT RAIN...THO PCPN CVRG CUD BE LINKED TO DVLPMNT OF CONVECTN IN THE MORE UNSTBL AIR TO THE S OF AREA. STILL...I BE CAREFUL ABOUT PLANNING ANY PICNICS FOR THU OVER FCST AREA ESPLY OUT W. FRI SHUD BE ANOTHER BREAK DAY BEFORE A SYS ARRIVES FOR SAT. STILL ANOTHER DRY DAY MOST OF AREA SUN THEN ANOTHER SYS MAY AFFECT THE AREA MON/TUE...WHICH ECMWF MAKES QUITE STG. UNCERTAINTY WITH TIMING...STRNGTH...AND TEMPS GROW GREATER WITH EACH SYS. GFS MAKES THINGS QUITE COOL LATE IN FCST PD...COOLR THAN THE UPPER 50S TO MID 60S I AM GOING WITH. OF COURSE ECMWF WITH ITS STRONG SYS LATE IN PD WARMS IT UP WELL AHD OF SYS. HPC GUIDNCE LOOKS LIKE GOOD COMPROMISE FOR NOW. && .AVIATION... MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STRONGER TSTMS MOVG EWD MAINLY SERN CWA THRU EARLY TNGT. MORE MVFR CIGS PSBL WITH SC MOVG SEWD OVR CWA FM 07Z TO 16Z IN NWLY FLOW BEHIND CDFNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
Hazardous weather outlook, May 6, 11:33 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT TUE MAY 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT TUE MAY 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90 THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 6, 3:42 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL HAWARDEN 43.00N 96.48W
05/06/2008 E1.00 INCH SIOUX IA EMERGENCY MNGR
&&
TRMLocal storm report, May 6, 3:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST HAWARDEN 43.00N 96.48W
05/06/2008 E60 MPH SIOUX IA EMERGENCY MNGR
&&
TRMLocal storm report, May 6, 3:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 SSW CRAIG 42.84N 96.35W
05/06/2008 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
TRMLocal storm report, May 6, 4:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST 3 NNW LE MARS 42.83N 96.20W
05/06/2008 M64 MPH PLYMOUTH IA TRAINED SPOTTER
&&
TRMLocal storm report, May 6, 4:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG MISSION HILL 42.92N 97.28W
05/06/2008 YANKTON SD TRAINED SPOTTER
GARAGE DAMAGED BY VERY STRONG WINDS.
&&
TRMLocal storm report, May 6, 4:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL YANKTON 42.89N 97.39W
05/06/2008 E1.00 INCH YANKTON SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:28 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 47 min |
| May 6, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 48 min |
| May 6, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 53 min |
| May 6, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 44 min |
| May 6, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 36 min |
| May 6, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 47 min |
| May 6, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 33 min |
| May 6, 11:59 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 45 min |
| May 6, 1:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 51 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Douglas, Hutchinson | 33 min |
| May 6, 2:04 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 56 min |
| May 6, 2:15 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 15 min |
| May 6, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 36 min |
| May 6, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 6, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 36 min |
| May 6, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 34 min |
| May 6, 4:08 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.